Nonconvulsive Status Epilepticus: A Case Study in Its Identification and Management

Seizures following a subdural hematoma demand swift, aggressive care

By Stephen Hantus, MD

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy

Presentation

“Frederick,” 62 years old, presented to the emergency department with headache and mild anomia. He was taking warfarin for atrial fibrillation, and his INR was currently elevated, at 3.2. Head CT revealed a subdural hematoma.

Within several hours, he became aphasic and confused, and a few hours later, a nurse witnessed a seizure. He was given a lorazepam 2 mg and a then a loading dose of fosphenytoin. He remained confused and disoriented.

A craniotomy was performed to drain the subdural hematoma. He did not wake up after surgery.

Discussion: Why did he not wake up?

Not waking up after neurosurgery can have multiple possible causes:

  • Pneumocephaly (“air on the brain”) commonly develops after surgical relief of a subdural hematoma, but most people tolerate it well.
  • Structural brain injury can occur during a neurosurgical procedure.
  • Prolonged effects of anesthesia are always of concern.
  • Nonconvulsive status epilepticus is an important and often underdiagnosed issue. Studies have found that about 20 to 35 percent of ICU patients with altered mental status are having seizures, most of which are nonconvulsive. The primary predictor is altered mental status, especially coma, regardless of the cause.

Case continued

Studies were undertaken. CT (below) revealed the subdural hematoma to be mostly resolved. Mild swelling around the staples was evident, as was air along the edge of the cortex, but neither was deemed likely to be causing the problem.

16-NEU-1997-Hantus-Inset01

EEG (below) showed rhythmic delta slowing in the left hemisphere, primarily in the left temporal chain. It was initially difficult to ascertain whether this was related to a seizure, as cortical edema around the subdural hematoma was present in this area.

16-NEU-1997-Hantus-Inset02

Later in the EEG record (below), the waves became faster and then sharply contoured, with spreading to the parasagittal chain. Now evidence of the seizures became clear.

16-NEU-1997-Hantus-Inset03

Discussion: Efficiently evaluating a lengthy EEG

Quantitative EEG (trend analysis) is invaluable when multiple hours of recording must be reviewed. By condensing the entire EEG to a single screen, this approach allows a report to be quickly assessed. Although a rapid review of this type cannot replace a detailed evaluation of the EEG, it provides a way to efficiently focus the review to critical areas.

The bottom colored status bar provides the quantitative EEG and indicates many brief seizures during the recording epoch. Each small peak, or “blip,” represents a seizure, and there were more than 50 blips during this prolonged recording epoch. The EEG seizure displayed below occurred at the time indicated by the pink placemarker below the status bar during the prolonged recording.

16-NEU-1997-Hantus-Inset04

16-NEU-1997-Hantus-Inset05

An enlarged view is provided below to more clearly display the “seizure blips” on the status bar.

Advertising Policy

16-NEU-1997-Hantus-Inset06

By looking at the left side of the below report analyzing 30 minutes of recording, one can immediately discern seven red peaks in the “Seizures” bar that merit detailed review. The “Rhythmicity” bar indicates left hemisphere versus right hemisphere activity and shows that seizures evolved from slow to high frequency and then to slow again. In contrast with the live interictal 5-second EEG sample on the right, the 30-minute analysis on the left provides a bird’s-eye view of a much greater time period.

16-NEU-1997-Hantus-Inset07

The recording below is from the beginning of the third seizure (indicated by the thin vertical blue line on the 30-minute analysis on the left) and shows high-amplitude rhythmic delta activity. The “Asymmetry” bar shows the start of a large area of asymmetry.

16-NEU-1997-Hantus-Inset08

After 28 seconds, the recording shows the high point of the seizure and rhythmicity scales, representing the fastest frequency in the data range.

16-NEU-1997-Hantus-Inset09

Progressing through the seizure, the rhythm slows and the abnormal activity stops at the end of the seizure.

16-NEU-1997-Hantus-Inset10

Any available video should also be reviewed to evaluate clinical correlates and determine whether an artifact is responsible for an abnormal reading (e.g., if the patient underwent chest percussion therapy). Evolving frequency (e.g., slow to fast to slow) indicates that the activity is likely epileptic in nature.

Discussion: Treatment

The following steps should be taken to treat nonconvulsive status epilepticus:

  • Terminate the seizures.
  • Manage the underlying etiology, if possible.
  • Treat seizure-related complications (eg, deep venous thrombosis, pulmonary embolism, bedsores, rhabdomyolysis).
  • Prevent acute and long-term seizure recurrence.

Treatment should be provided as soon as seizures are recognized, since medications become less effective even after just several hours. Pre-hospital treatment should start with a fast-acting benzodiazepine given by rectal, buccal, intranasal or intramuscular route.

 

16-NEU-1997-Hantus-Inset11

Some clinicians are concerned that providing a benzodiazepine will cause respiratory compromise, requiring intubation. But study data are clear that providing benzodiazepines early is the most important intervention for status epilepticus and that patients are actually more likely to develop respiratory problems without them.

Advertising Policy

Once a patient arrives in the emergency department and ICU, many IV treatment possibilities are available. At stage 2 (below), phenobarbital is preferred for a young child to prevent airway compromise.

16-NEU-1997-Hantus-Inset12

If IV antiepileptic medications do not stop seizures, anesthesia is indicated.

Valproate: Possibly risky but effective

Caution is needed while using valproate: It can cause hyperammonemia and affect liver function, so monitoring is required. It also may interact with other drugs, particularly phenytoin.  Because valproate has platelet inhibitory and thrombocytopenic effects, it is contraindicated for our patient with a subdural hematoma because of the risk of rebleeding.

Despite these concerns, valproate is 80 percent effective, so it should not be overlooked as a possible treatment. Aggressive care is critical during status epilepticus, and in such a situation, there may not be alternatives to taking some immediate risks and dealing with any complications afterwards.

Case continued

Four hours from seizure onset, Frederick was loaded with levetiracetam and started on 2,000 mg IV every 12 hours. He was given a second bolus of fosphenytoin.  Continuous EEG indicated that seizures continued.

After another 24 hours, he was loaded with IV lacosamide 300 mg and then started on 200 mg IV every 12 hours. Status epilepticus ended six hours after the initial dose.

Frederick was discharged to a skilled nursing facility on phenytoin, levetiracetam and lacosamide. On follow-up examination, he was noted to have slurred speech and reduced responsiveness. Antiepileptic medications were weaned with the goal of reducing side effects. Over time, all antiepileptic medications except levetiracetam were discontinued.

Seizures resumed

Three months later in the skilled nursing facility, Frederick was observed to have sudden onset of unresponsiveness without an apparent convulsion. He was brought back to Cleveland Clinic, where EEG showed nonconvulsive focal seizures. He was treated with IV fosphenytoin load and additional levetiracetam.

Seizures stopped within three hours. He was discharged home on levetiracetam and zonisamide. No further seizures have occurred since.

Teaching points from the case

This case highlights several key points:

  1. Quantitative EEG is an important tool for use in screening a lengthy EEG, but it does not replace a careful review of important areas.
  2. A significant proportion of patients with altered mental status in the ICU are having nonconvulsive seizures, which makes this an important diagnostic consideration for such patients. Though not every hospitalized patient can be monitored with EEG, it is advisable in the neurological ICU.
  3. Early treatment with a benzodiazepine is the most important step in combating status epilepticus. If status epilepticus is suspected, one need not wait for a definitive diagnosis; it is better to give benzodiazepines unnecessarily than to miss the opportunity to treat early.
  4. Among patients with nonconvulsive seizures in the ICU, approximately half have epilepsy after discharge. Patients should be followed with EEG, and clinicians should be mindful that interictal sharp waves are particularly predictive of continued epilepsy. Caution must govern medication weaning, with recognition that some patients will need to stay on seizure medications for life.

Dr. Hantus is a neurologist and epileptologist in Cleveland Clinic’s Epilepsy Center.

To view a webcast of this and nine other epilepsy cases in the “Hot Topics in Epilepsy for Children and Adults” CME-certified webcast series, visit ccfcme.org/EpilepsyCME. This activity has been approved for AMA PRA Category 1 Credit™.